Dealing with side effects after carboplatin

Testicular cancer

A group for anyone affected by testicular cancer to get together, ask questions, share experiences and support each other.

Dealing with side effects after carboplatin

No. of entries: 6 | Posted on 14 Oct 2013 03:16

Dealing with side effects after carboplatin

  • Hi,

    My husband had his single dose carboplatin on Friday. He felt fine on the day but couldn't sleep that night (we figure it was the steroids) and started to feel shitty on Sunday. He's been taking the anti-sickness meds they gave him (domperidone and another one, I forget the name) but he's still feeling sick. He's also having headaches and feeling tired but not sleeping very well.

    I was wondering if you guys have any tips to help relieve his symptoms and generally make him feel better / cheer him up? (Sorry if you've already posted them in other threads - I'm at work and don't have time to read through.)

    Thanks in advance!

  • Hey Eje,

    I've not long finished my single dose (3 weeks ago). So, I'll speak from my point of view.

    Firstly, I have a carboplatin diary I write during my time going through this. Read it :D A lot of people chimed in with excellent advice for me ... it's long, beware :p ... http://community.macmillan.org.uk/cancer_types/testicular-cancer/f/163/t/64886.aspx

    The first night I don't think many people sleep. The steroids will keep you wide awake, as he's experienced. On my first day I felt fine too. I ate like a horse. I am pretty sure the McDonalds alone that day caused me to put on a stone, lol.

    Is your husband drinking water? He needs to drink like a fish (within limits, avoid downing himself lol). Water will help flush the kidneys and push the toxins out quicker. I had 24 bottles of volvic waterat my bed side and I got through them all over the days I was resting.

    For the sickness, many will recommend ginger biscuits. Get the good quality brand. McVities I had. When he feels sick, munch on one of these. I also found a big bag of Walkers Doritos were life savers at times. When I felt the sickness, I had a few crisps, and a ginger biscuit and it went. Dry toast can also work, although I didn't eat toast much.

    It's important to eat. Even if it means force feeding himself. Eating is very important. Consume red meats if possible. I found beef stews with veg were perfect. Red meats are full of iron, and iron will help when the blood cells drop.

    My girlfriend said I looked 'dead' when I was resting. She said I wasn't with it. Although I felt absolutely fine. I did feel very tiered at times. I didn't notice how tiered I was until I look back, but it passes.

    I found keeping busy helped. Playing the xbox, watching Prison Break, reading one of my Lee Child books, studying, or just getting up and going for a walk with the dogs. Go for a walk around the block.

    I stopped my steroids after day 2. I couldn't deal with staying awake. I also rarely had to resort to the sickness medication. I was only sick once during the whole time.

    Constipation will be a problem. My pooping returned to normal pretty quickly. I ate weetabix. This helped.

    I hope he's ok. If he has Skype, or email, and wants to chat pop me his details at: imageek@live.com

  • Hi EJE

    Your hubby's symptoms all sound normal and familiar. Like Imageek, I kept a diary. Link below.

    http://community.macmillan.org.uk/cancer_types/testicular-cancer/f/163/p/61883/579175.aspx

    I am convinced I ate myself better with lots of red meat!

    Days 2 and 3 were the worst for me with regards the nausea. Tell him he can expect to start turning the corner tomorrow and by the weekend he will wonder what all the fuss was about.

    All the best
    Jason

  • Thanks a lot guys, I showed your messages to my husband and I think they cheered him up a bit. Bought him some McVities Ginger Nuts (lol at the name!) and he ate one but didn't like it! Oh well, I'll take them into work! He took a bite of dinner and then threw up :'( But later on he did manage to eat a bit, so I guess that's good. Fingers crossed he will feel a bit better tomorrow. I don't like not being able to help!
  • main advice - take it easy - its a pretty momentous event, you're allowed to be tired. don't try to be like Lance - I had a ridiculous notion of training through it  - went on a 40 mile bike ride 2 days after the carbo shot - dumb , dumb , dumb  I suffered later.

     

    I found weeks 3 & 4 the worst - could barely climb the stairs without feeling tired. 

     

     

    if the sleeplessness carries on don't hesitate to go back to the doctor.  I went back to the Oncologist  with my diary about a month after - told them about the week I'd spent with barely any sleep, and they said its very common side-effect of the anti-sickness drug - if I'd contacted them they'd have given me sleeping tablets.

     

     

    All the best to you and your husband - sounds like he's already off to a good start on his recovery having a caring partner looking out for him .

     

     

     

  • Hi EJE

    Sorry to hear sickness is a problem, I had 4 rounds of BEP rather than carboplatin. However I found that it was vital that I didn't get over hungry as that made me feel more sick. Also you have to take the domperidome and sickness meds just before you eat and have a regular feeding timetable, earlier rather than later.

    I ate soft fruit like melon and pineapple before meals, I couldn't stand the smell of food but if a dinner was put in front of me I could eat it and felt better for it. Muller rice and milk shakes and cheese and biscuits all helped and none of them smelt. It was a lot like morning sickness, I couldn't eat soup for a long while as it was way too smelly. You have to build hubby up as after chemo any food going in, goes straight out of you and you are denuded of nutrients.

    My children never liked daddy baldy, I can remember my 5 year old daughter saying, daddy what has happened to your hair but as greg says a beanie hat usually cures that as they don't blow off your head like a peaked cap and it does get very chilly with no hair in the bleak mid-winter.

    If he's had single dose things should ease soon anyway but keep the faith.

    Cheers

    Rich